a happy older couple

Q. My doctor recently prescribed Premarin Vaginal Cream. It has improved my life dramatically, reducing dryness and easing other symptoms of menopause. Are there any negative effects? Is it absorbed into my body?

A. Premarin Vaginal Cream contains conjugated estrogens just like Premarin pills. It has been approved by the FDA to correct vaginal dryness that leads to painful intercourse.


Over three decades ago there was evidence that vaginal estrogen cream (Premarin) could be absorbed rapidly and efficiently into the bloodstream (JAMA, Dec. 14, 1979). More recent studies have confirmed that estrogen in vaginal creams or tablets (Vagifem) is readily absorbed into the body (Annals of Oncology, April 2006; Menopause, Jan., 2009). There are concerns that vaginal exposure to estrogen might increase the risk of uterine or breast cancer in susceptible women.

Please discuss the benefits and risks with your physician. According to The Medical Letter on Drugs and Therapeutics, the long-term safety of vaginal estrogen creams remains unclear (Feb. 23, 2009).

The Estring also provides estrogen to the vaginal area to combat vaginal dryness but the dose is lower.


You can find out more about this and other ways to manage vaginal dryness in our Guide to Menopause. Many women find that lubricating with an edible oil such as almond, coconut or olive oil, is helpful. We are not aware of side effects so long as the woman is not allergic to the oil.

Others prefer water-based lubricants such as Sylk, containing a kiwi vine extract, especially for lubrication during sexual relations.

The FDA has approved a prescription medication, ospemifene (Osphena), to treat this problem. Rather than a vaginal cream or tablet, it is a pill to be taken by mouth. Although ospemifene is not estrogen, it does carry some of the same dangers. The manufacturer warns that there is a possibility that Osphena might increase the risk for endometrial cancer (cancer of the lining of the uterus) or strokes and blood clots deep within the veins. It recommends that women with breast cancer or liver impairment not take Osphena.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Laneil

    I have been taking this medication vaginally for the past 5 months with no improvement. My insurance does not pay for it…$250 per tube. I also feel like I’m wasting medication in the tube and left in applicator. It also just “falls” out of me the next day. I feel like a guinea pig! I’m going to stop use, change doctors and go with an over the counter inserted lube.

  2. Robin

    My doctor just prescribed this cream. I have been using it for 4 days now, 1/2g daily for 2 weeks, then twice a week thereafter. Today I have had sudden sharp pains in the very low abdomen area, towards one side. I am 56 and went through menopause 10 years ago so I do not have a period. But the pain reminds me of when I did get periods, I would sometimes have sudden “take my breath away” pain for a few seconds. This seems similar. I can certainly put up with it for the benefits just as long as it’s a side effect and not going to lead to something more serious. If I call the office, I am sure I will be told to stop using it but I am wondering when my body gets used to it, the pain will disappear? Anyone else experience this?

    • Peg

      Just wondering if your cramping went away, and how long did it take? My cramping started on day 7 of Estrace cream for dryness and frequent urination. Still have all my parts , and uterus feels just like menstrual cramps of 10 years ago

  3. Bonstern

    Just started using a today.. I have dysplasia in my vagina. I had a total hysterectomy about 7 yrs ago.. I’m 50 now.. pap smears are still required even though you don’t have a uterus… that’s how they found the dysplasia.

    • Ms. Patty

      I recently moved and talked to my new doctor about painful intercourse. I had been told before I moved that I needed a pap test before the doctor would prescribe something for me. I am 57 and had a hysterectomy but kept my ovaries more than 20 years ago. You can not imagine how shocked I was when this new doctor wrote me a prescription for this cream and told me because I had a hysterectomy because of wicked bleeding and pain that I do not need to have any more pap tests.

      When I questioned him about it, he said that I have no uterus or cervix which is what they scrape for cells to check for cancer of the uterus or cervix which I no longer have. I came home after picking up what I hope will renew my sex life and looked into what he told me and found he was telling me the truth. Here is an article about it. Doctors often charge for tests that we do not need. http://www.webmd.com/cancer/cervical-cancer/news/20130102/pap-often-not-needed

  4. E

    The applicator and medicine tube are so poorly designed. Cream is lost in the applicator as all of it doesn’t come out. Cream continues to come out of the tube even when you are not pushing the tube. You are wasting plenty of the cream, many of my friends have complained and The manufacturer needs to correct this. One tube is supposed to be a 90 day supply with the waste involved I always run short. My insurance company will not dispense more than one tube as a 90 day supply. Really a consumer rip off!

    • Rebecca

      I have same problem. Medicine is expensive n much is wasted! It keeps coming out of tube even when ur not even holding it at end!!!

      • Valerie
        Cary, nc

        I feel sure it is intentionally designed this way. I have the same problem….cream continues coming out of tube even when not pushing on the tube. Pharmaceutical companies find all sorts of ways to increase profits.

      • M

        The medicine keep coming out after you stop squeezing & the tube is removed so instead of going till 0.5gm go till 0.45 and leave the coming out medicine to go into the tube making sure you get the accurate reading.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.